Texas, 2012Tornado and Hail in Texas, October 13 to 14, 2012
October 13 to 14, 2012 · NWS EWX · 4 events in 3 counties and zones
An upper level trough and cold front moved through South Central Texas and produced isolated thunderstorms that produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and cold front moved through South Central Texas and produced isolated thunderstorms that produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 13, 2:28 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Oct 13, 2:28 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CDT SAT OCT 13 2012
...STRONG TO SEVERE STORMS EXPECTED TO AFFECT PARTS OF THE RIO
GRANDE PLAINS...EDWARDS PLATEAU AND HILL COUNTRY THROUGH THIS EVENING...
.DISCUSSION...
STRONG TO SEVERE STORMS ARE EXPECTED THROUGH THIS EVENING AS RICH
GULF MOISTURE CONTINUES TO PUSH NORTHWARD ACROSS SOUTH CENTRAL
TEXAS WHILE SEVERAL SHORT WAVES DISTURBANCES AT THE BASE OF AN
UPPER LEVEL LOW CURRENTLY OVER THE CENTRAL PLAINS MOVES EAST
NORTHEAST TONIGHT AND SUNDAY. ALSO...A PACIFIC FRONT ASSOCIATED WITH THE
UPPER LOW THAT EXTENDS FROM THE TEXAS PANHANDLE SOUTHWESTWARD TO
THE BIG BEND WILL PUSH EASTWARD LATE TONIGHT AND SUNDAY...KEEPING
SHOWERS AND THUNDERSTORMS AROUND OUR AREA THROUGH SUNDAY EVENING.
MAIN THREATS FOR LATE THIS AFTERNOON AND EVENING ACROSS THE
NORTHWESTERN COUNTIES ARE THUNDERSTORM WIND GUSTS OF 60 MPH AND
LARGE HAIL. EPISODES OF HEAVY RAINS AND FREQUENT LIGHTNING STRIKES
ARE POSSIBLE WITH RAINFALL AMOUNTS GENERALLY AVERAGING FROM ONE
QUARTER INCH TO HALF INCH ALONG AND WEST OF HIGHWAY 281 AND FROM
THREE QUARTER TO AN INCH EAST OF HIGHWAY 281...WITH LOCALLY
HEAVIER AMOUNTS OF 2 TO 3 INCHES POSSIBLE OVER THE NORTHEAST PART
OF THE HILL COUNTRY (LLANO...BURNET AND WILLIAMSON COUNTIES).
AT THIS TIME THE SEVERE THUNDERSTORM WATCH COVERS EDWARDS...KINNEY
AND VAL VERDE COUNTIES. HOWEVER...RESIDENTS AND VISITORS WEST OF
THE I-35 CORRIDOR ARE URGED TO CLOSELY MONITOR WEATHER CONDITIONS
THIS EVENING AS A LINEAR MCS IS EXPECTED TO DEVELOP LATER TONIGHT
PER HI-RES MODEL SOLUTIONS. THE TIME FRAME FOR STRONG TO SEVERE
STORMS TO DEVELOP IS BETWEEN 5 PM THIS AFTERNOON TO ABOUT
MIDNIGHT...TRANSITIONING TO A HEAVY RAIN EVENT OVERNIGHT AND SUNDAY.
HOWEVER...CAN'T RULE OUT SOME STRONG THUNDERSTORMS DURING THAT
PERIOD.
WEATHER CONDITIONS ARE ANTICIPATED TO IMPROVE SUNDAY NIGHT AND
MONDAY AS AN UPPER RIDGE BUILDS OVER THE REGION. NEXT CHANCES FOR
RAIN ARE EXPECTED LATE TUESDAY INTO WEDNESDAY AS AN UPPER
DISTURBANCE MOVES NORTH OF THE AREA AND OVER THE EASTERN HALF OF
SOUTH CENTRAL TEXAS LATE WEDNESDAY AND THURSDAY AS A COLD FRONT
MOVES BY. COOLER TEMPS ARE EXPECTED THURSDAY AND FRIDAY OF NEXT
WEEK IN THE WAKE OF THE FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 72 83 61 82 63 / 60 40 10 - -
AUSTIN BERGSTROM INTL AIRPORT 70 84 59 82 60 / 60 40 10 - -
NEW BRAUNFELS MUNI AIRPORT 71 84 62 82 61 / 50 30 20 - -
BURNET MUNI AIRPORT 71 82 57 80 61 / 70 30 10 - -
DEL RIO INTL AIRPORT 73 85 64 83 66 / 50 20 30 - 10
GEORGETOWN MUNI AIRPORT 71 82 58 81 60 / 60 40 10 - -
HONDO MUNI AIRPORT 71 84 63 82 63 / 50 30 30 - 10
SAN MARCOS MUNI AIRPORT 72 84 61 82 61 / 60 40 20 - -
LA GRANGE - FAYETTE REGIONAL 71 86 63 82 62 / 50 40 20 - -
SAN ANTONIO INTL AIRPORT 73 84 63 82 63 / 50 30 20 - -
STINSON MUNI AIRPORT 73 85 64 82 64 / 40 30 30 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Oct 13, 1:17 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
217 PM CDT SAT OCT 13 2012
TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
217 PM CDT SAT OCT 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR VAL VERDE...KINNEY
AND EDWARDS COUNTIES UNTIL 900 PM CDT. THERE IS A CHANCE FOR
STRONG TO SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE MAIN
THREAT WILL BE FOR DAMAGING WIND GUSTS AND HAIL...WITH THE MAIN
THREAT AREA WILL BE ALONG AND WEST OF I-35.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A CHANCE OF STRONG THUNDERSTORMS SUNDAY MORNING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.
In the hours before
Special weather statement, Oct 13, 1:41 PM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
241 PM CDT SAT OCT 13 2012
TXZ172-173-189>194-206>208-132100-
BASTROP-BLANCO-BURNET-CALDWELL-COMAL-GUADALUPE-HAYS-KENDALL-LEE-
TRAVIS-WILLIAMSON-
241 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR COMAL...BASTROP...BLANCO...
BURNET...CALDWELL...WILLIAMSON...TRAVIS...LEE...KENDALL...HAYS AND
GUADALUPE COUNTIES UNTIL 400 PM CDT...
AT 240 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
SCATTERED SHOWERS AND THUNDERSTORMS FORMING IN A MOIST UNSTABLE
ENVIRONMENT FROM GEORGETOWN AND AUSTIN AND EXTENDING SOUTHWEST TO
BLANCO AND SEGUIN. THE THUNDERSTORMS ARE MOVING NORTHEAST AT
25 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE IN OR NEAR THE STRONGER
THUNDERSTORMS...ALONG WITH BRIEF PERIOD OF MODERATE TO HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BASTROP...
ANDERSON MILL...
CEDAR PARK...
BURNET...
PFLUGERVILLE...
WINDEMERE...
BERTRAM...
ROUND ROCK...
ELGIN...
GIDDINGS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LOCALLY HEAVY RAIN COULD FLOOD LOW LYING AREAS SUCH AS DITCHES...
LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE
ACROSS FLOODED ROADWAYS.
LAT...LON 3092 9783 3086 9787 3072 9734 3047 9715
3052 9706 3029 9675 2942 9801 2982 9835
2984 9854 2972 9874 2979 9892 3014 9892
3014 9859 3050 9859 3049 9835 3067 9844
3074 9837 3088 9846 3103 9844 3104 9792
TIME...MOT...LOC 1938Z 215DEG 16KT 3041 9788Special weather statement, Oct 13, 2:55 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT SAT OCT 13 2012
TXZ173-193-194-208-132215-
BASTROP-CALDWELL-LEE-WILLIAMSON-
355 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR BASTROP...CALDWELL...WILLIAMSON
AND LEE COUNTIES UNTIL 515 PM CDT...
AT 354 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
SCATTERED SHOWERS AND THUNDERSTORMS NEAR BASTROP TO THE EASTERN
PART OF WILLIAMSON COUNTY...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 30 TO 40 MPH
ARE EXPECTED WITH THESE THUNDERSTORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TAYLOR...
GRANGER...
GIDDINGS...
LEXINGTON...
PAIGE...
JARRELL...
THRALL...
FEDOR...
BARTLETT...
GRANGER DAM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3011 9686 3005 9703 2978 9733 2963 9759
2963 9762 2971 9776 2988 9790 3021 9749
3042 9737 3050 9758 3043 9778 3061 9792
3062 9804 3079 9796 3090 9783 3074 9728
3047 9715 3055 9693 3032 9674 3029 9664
TIME...MOT...LOC 2053Z 233DEG 25KT 3009 9705Special weather statement, Oct 13, 5:07 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 PM CDT SAT OCT 13 2012
TXZ193-194-140000-
BASTROP-LEE-
607 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND LEE
COUNTIES UNTIL 700 PM CDT...
AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PAIGE...OR 12 MILES WEST OF GIDDINGS...
MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEXINGTON...
FEDOR...
DIME BOX...
TANGLEWOOD...
MANHEIM...
BLUE...
LINCOLN...
LEO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3013 9709 3025 9724 3052 9705 3056 9696
3056 9693 3054 9691 3050 9689 3047 9689
3038 9678
TIME...MOT...LOC 2306Z 222DEG 20KT 3026 9709Event by event
2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Lee
- When
- October 13, 5:50 PM CST to 5:52 PM CST
- Where
- Lee County, 2.84 mi ESE of Lexington to 2.85 mi ESE of Lexington
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.402, -96.957
A small EF0 tornado touched down just southeast of Lexington. A combination of eye witnesses, storm chasers, and a NWS survey concluded that it produced little damage in mainly rural areas southeast of Lexington. A few trees were damaged near the area but little in the way of a path could be found. There was minor roof damage to a house but inconclusive whether it was tornado damage or microburst damage. Most tree damage was found near the intersection of county roads 405 and 408. A few other brief touchdowns may have occurred along the storm path in Lee County but no major damage was found.
Hail, Llano
- When
- October 13, 11:45 PM CST
- Where
- Llano County, 1.91 mi WNW of Valley Spgs
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.860, -98.830
Thunderstorm Wind, Llano
- When
- October 14, 12:20 AM CST
- Where
- Llano County, 2.16 mi NNW of Buchanan Dam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 30.760, -98.430
A thunderstorm produced wind gusts estimated at 58 mph that blew over a large shed near Lake Buchanan.
Thunderstorm Wind, Burnet
- When
- October 14, 1:30 AM CST
- Where
- Burnet County, 0.91 mi NE of Burnet
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.760, -98.210
A thunderstorm produced wind gusts estimated at 58 mph that blew down some small trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, October 13, 20121 death · $20,000 · 1 in hail · 13 events
- Tornado and Damaging Winds in Arkansas, October 13, 20122 injured · $125,000 · EF1 · 7 events
- Tornado and Flash Flood in Oklahoma, October 13, 20122 injured · $40,000 · EF1 · 15 events
- Tornado and Damaging Winds in Arkansas, October 13 to 14, 2012$68,000 · EF1 · 6 events
- Damaging Winds in Texas, October 13, 2012$60,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Texas, October 13, 20121.75 in hail · 21 events
- High Wind in Montana, October 13 to 16, 201276 kt wind · 20 events
- Frost and Freeze in Virginia, October 13, 201214 events
- Frost and Freeze in West Virginia, October 13, 201213 events
- Frost and Freeze in Maryland, October 13, 201210 events
- Hail and Heavy Rain in Iowa, October 13 to 14, 20120.75 in hail · 10 events
- Hail and Damaging Winds in Texas, October 13, 2012$12,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410756, 409439, 409440, 409441.